Minnesota, 2004

Cold in Minnesota, January 21 to 22, 2004

January 21 to 22, 2004 · NWS DLH · 9 events in 9 counties and zones

Temperatures dipped to as low as -30 F while winds were blowing at 15 to 30 mph, creating wind chills of -40 to -50.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Temperatures dipped to as low as -30 F while winds were blowing at 15 to 30 mph, creating wind chills of -40 to -50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 21, 3:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 21, 3:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CST WED JAN 21 2004

.DISCUSSION...MAIN FOCUS FOR TONIGHT IS WIND CHILLS & LAKE EFFECT.

ARCTIC AIR CONTINUED TO PUSH IN AS OF MID AFTERNOON...WITH 3 PM
TEMPERATURES NEAR 10 BELOW IN OUR NW PART OF THE CWA. LOOKS
LIKE A BRUTALLY COLD NIGHT. H85 TEMPS ARE AS LOW AS -30C ACROSS
THE ARROWHEAD...BUT TEMPS AT 1-2,000 FEET ARE AROUND -35C OFF
BUFKIT FORECAST SOUNDINGS. ALTHOUGH THE WINDS WILL KEEP THE
LOWER TROPOSPHERE MIXED...TEMPERATURES IN THE MIXED LAYER WILL
BE EXTREMELY COLD. AS A RESULT...WOULD NOT BE TOO SURPRISED TO
SEE SOME -30S ACROSS NORTHEASTERN MINNESOTA. HAVE BROUGHT TEMPS
DOWN TO NEAR -30 IN SOME AREAS. THE ONLY REASON I DIDNT GO
COLDER WAS BECAUSE THERE WERENT MANY -30S WHERE THE MESOETA
SFC TEMPS INDICATED IT WOULD BE COLDER THAN -30 LAST NIGHT.

WIND CHILLS WILL HAVE NO PROBLEM REACHING WARNING CRITERIA IN THE
NORTH TONIGHT...AND ADVISORY CRITERIA IN THE SOUTH. THE PROBLEM WAS
HOW LONG TO CARRY THE HEADLINES ON THURSDAY. MAY NEED TO CHANGE
WARNING AREA TO ADVISORY BY AFTERNOON ON THURSDAY.

THE NEXT PROBLEM IS LAKE EFFECT SNOW. WILL PUT SOME ACCUMULATION IN
OVERNIGHT DUE TO A PERIOD OF EXTREME INSTABILITY AND MODEL OMEGA.
HOWEVER...THE HEIGHT OF THE INVERSION LOWERS CONSIDERABLY OVERNIGHT
ACROSS THE SOUTH SHORE AREA...TO AROUND 1500 FT BY MORNING. WILL GO
WITH 1 TO 3 INCHES...WITH SOME 4 INCH AMOUNTS POSSIBLE ALONG THE
GOGEBIC RANGE. WINDS ARE ALSO A BIT TOO WESTERLY...BUT THE PRESENCE
OF A DEVELOPING LAKE TROUGH COULD ALTER THE WINDS A BIT MORE
NORTHERLY.

NOT MUCH RECOVERY IN TEMPS EXPECTED ON THURSDAY...AS THE ARCTIC
HIGH WILL BE SETTLING RIGHT OVER US BY AFTERNOON. H85 TEMPS START
TO WARM...BUT SOME PLACES WILL NOT MAKE IT ABOVE ZERO.

A CLIPPER TYPE SYSTEM SLIDING SOUTHEAST ALONG THE BAROCLINIC ZONE ON
THURSDAY NIGHT/FRIDAY COULD BRING SOME ADDITIONAL LIGHT
ACCUMULATION. AT THIS TIME...IT DOESNT APPEAR TOO DRAMATIC...SO
HAVE WENT WITH CHANCE POPS.

MORE WIDESPREAD DISCREPANCIES AGAIN IN THE EXTENDED...WITH ETA
SHOWING COLDER AIR SAGGING DOWN BEHIND THE CLIPPER AGAIN FRIDAY NIGHT
AND SATURDAY. GFS DOES NOT REALLY SHOW THIS. MRF HAS MADE SOME
DRASTIC CHANGES...BUT WITH SUCH VARIED SOLUTIONS IN THE EXTENDED
MODELS...HAVE MADE FAIRLY CONSERVATIVE CHANGES.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING TONIGHT AND THURSDAY...MNZ010>012-018>021-
     026-037.
     WIND CHILL ADVISORY TONIGHT AND THURSDAY...MNZ025-033>036-038.
WI...WIND CHILL WARNING TONIGHT AND THURSDAY...WIZ001.
     WIND CHILL ADVISORY TONIGHT AND THURSDAY...WIZ002>004-006>009.

DAP
Hazardous weather outlook, Jan 21, 6:54 AM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
654 AM CST WED JAN 21 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
654 AM CST WED JAN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN INCH OR TWO OF SNOW IS EXPECTED TODAY OVER NORTHWEST
WISCONSIN. A GALE WARNING IS ALSO IN EFFECT FOR WESTERN LAKE
SUPERIOR TODAY AND TONIGHT. A WIND CHILL WARNING WILL BE IN EFFECT
FOR A PORTION OF NORTHEAST MINNESOTA AND EXTREME NORTHWEST
WISCONSIN TONIGHT...NORTH OF A LINE FROM CASS LAKE THROUGH DULUTH
SUPERIOR AND SOLON SPRINGS. WIND CHILLS OF 40 TO 50 BELOW ZERO IN
OPEN AREAS ARE EXPECTED. A WIND CHILL ADVISORY WILL ALSO BE IN EFFECT
FOR PARTS OF CENTRAL MINNESOTA AND MOST OF NORTHWEST WISCONSIN.
WIND CHILLS IN THESE AREAS WILL BE 30 TO 35 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIND CHILL WARNING AND WIND CHILL ADVISORY WILL CONTINUE
ON THURSDAY. WIND CHILL VALUES WILL RANGE FROM 30 BELOW TO AS LOW AS
50 BELOW ZERO IN SOME AREAS.

GALE FORCE WINDS WILL CONTINUE THROUGH THURSDAY OVER THE WESTERN HALF
OF LAKE SUPERIOR. LAKE EFFECT SNOW SHOWERS COULD PRODUCE ACCUMULATING
SNOW THURSDAY AND THURSDAY NIGHT ALONG THE SOUTH SHORE OF LAKE
SUPERIOR. ACCUMULATING SNOW IS POSSIBLE SATURDAY THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Koochiching

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Koochiching forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern St. Louis

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Cook / Northern Lake

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Lake / North Shore

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Southern Lake / North Shore forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Cook / North Shore

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Southern Cook / North Shore forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Itasca

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Northern Itasca forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central St. Louis

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Central St. Louis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Itasca

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Southern Itasca forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern St. Louis / Carlton

When
January 21, 8:00 PM CST to January 22, 8:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383066, 5383067, 5383068, 5383069, 5383070, 5383071, 5383072, 5383073, 5383074.